Kansas, 2005

Damaging Wind in Kansas, May 24, 2005

May 24, 2005 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 3:20 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 24, 3:20 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
420 AM CDT TUE MAY 24 2005

.DISCUSSION...

PRIMARY FORECAST FOCUS: CONVECTIVE POTENTIAL THRU MID-WEEK.

TODAY:
MCS CONTINUES TO EWD SURGE ACROSS SC KS INTO WELL-DEFINED SFC-850MB
MOISTURE AXIS ORIENTED NW-SE ACROSS THE AREA. LATTER REASON, COUPLED
WITH SHORT-RANGE PROGNOSIS OF POSITIONING OF 500-MB CONVECTIVELY
INDUCED VORT LOBE DICTATES ASSIGNING 60-80% POPS ACROSS SC & SE KS WITH
EMPHASIS ON THIS MORNING. SLIGHTLY HIGHER POP ASSIGNED TO SE KS SIMPLY
DUE TO LATER ARRIVAL.

TONIGHT:
CONVECTIVE POTENTIAL REMAINS FAIRLY SIGNIFICANT, ESPECIALLY OVER SE KS
THIS EVENING WHERE CLOSER TO DEPARTING 500-MB VORT LOBE, & ACROSS WRN
1/3 OF FORECAST I.E  ALONG & W OF I-135, WHERE YET ANOTHER MCS SHOULD
VENTURE INTO THIS PORTION OF FORECAST AREA. IN LATTER CASE, ASSIGNED
50-60% POPS FOR 1A-7A PERIOD.

WED:
CONSIDERABLE DISPARITY BETWEEN GFS80 & ETA80 MODELS REGARDING PROGGED
POSITIONING OF SFC-850MB LOW. GFS80 FURTHER NORTH THAN ITS ETA80 COHORT
& ASSOCIATED QPF OBVIOUSLY REFLECTS THIS. AM BIASING TOWARD ETA80 SINCE
IT HAS BEEN POSSESSED BETTER TRACK RECORD PAST COUPLE DAYS IN PROGGING
MCS DEVELOPMENT. AS SUCH TWO AREAS APPEAR PRIMED & READY FOR ADDITIONAL
RAINFALL: 1) SW CORRIDOR THAT PERTAINS ESPECIALLY TO HARPER & KINGMAN
COUNTIES & 2) NW CORRIDOR THAT WOULD INCLUDE AREAS ALONG & NW OF LINE
FROM GREATBEND TO LINCOLN. HAVE INCREASED POPS THESE AREAS SLIGHTLY TO
60%.

WED NGT:
SHRA/TS TO CONTINUE AS STRONG COLD FRONT SURGES SE ACROSS KS. SLIGHT
REORIENTATION TO POP GRADIENT TO REFLECT PROGGED POSITIONING
WELL-DEFINED SFC-850MB THETA-E AXIS & COLD FRONT. HAVE ASSIGNED 40-50%
POPS TO SE KS.

MEMORIAL DAY WEEKEND:
DRY & UNSEASONABLY COOL WEATHER SLATED ALL AREAS AS INVERTED SFC RIDGE
BUILDS ALMOST DUE SOUTH ALONG FRONT RANGE ENABLING COOLER CANADIAN AIR
TO INFILTRATE THE REGION FRIDAY & FRIDAY NIGHT. FOR SATURDAY RETAINED
80F ALL AREAS BUT IF LWR-LEVEL FLOW POSSESSES MORE ELY COMPONENT THESE
MAXES MAY NEED TO BE LOWERED 3-5F.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  64  76  60 /  70  40  60  40
HUTCHINSON      84  63  75  59 /  60  50  60  30
NEWTON          84  63  75  59 /  70  40  50  30
ELDORADO        84  64  76  60 /  70  40  50  40
WINFIELD-KWLD   84  65  77  61 /  80  40  50  40
RUSSELL         85  61  73  56 /  20  60  60  20
GREAT BEND      85  62  73  57 /  30  60  60  20
SALINA          84  63  73  58 /  40  40  50  30
MCPHERSON       84  63  74  58 /  50  40  50  30
COFFEYVILLE     83  63  77  60 /  80  40  40  40
CHANUTE         82  62  76  60 /  70  40  40  40
IOLA            82  61  76  59 /  70  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

/ES
Hazardous weather outlook, May 24, 4:50 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
550 AM CDT TUE MAY 24 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
550 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE OVER MOST OF THE AREA THIS
MORNING AND MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.
THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS THIS MORNING WILL
OCCUR OVER SOUTHEAST KANSAS, WHERE GUSTS MAY REACH 60 MPH. THE
SEVERE THUNDERSTORM POTENTIAL WILL DIMINISH OVER SOUTHEAST KANSAS BY
12 NOON.

FOR TONIGHT, MORE THUNDERSTORMS ARE FORECAST FOR THE REGION AS
ANOTHER COMPLEX MOVES SOUTHEAST INTO PRIMARILY CENTRAL AND
SOUTH-CENTRAL KANSAS. A FEW THUNDERSTORMS MAY BE SEVERE WITH LARGE
HAIL, DAMAGING WINDS AND VERY HEAVY RAINS ALL POSSIBLE. THE GREATEST
CHANCES FOR SUCH THUNDERSTORM ACTIVITY WILL OCCUR OVER AREAS
GENERALLY ALONG, AND WEST, OF I-135 FROM AROUND MIDNIGHT ONWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE REGION FROM
WEDNESDAY THRU EARLY THURSDAY MORNING. BE LISTENING FOR LATER
OUTLOOKS REGARDING THE SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER AREAS PRIMARILY ALONG,
AND WEST, I-135 LATE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

ES

In the hours before

Special weather statement, May 24, 3:25 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 AM CDT TUE MAY 24 2005

KSZ069-241015-
BUTLER-
425 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
NORTHEAST WICHITA AND JABARA AIRPORT TO ATLANTA...AND MOVING EAST AT
30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, May 24, 3:33 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
433 AM CDT TUE MAY 24 2005

KSZ068-083-241000-
HARVEY-SEDGWICK-
433 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND SEDGWICK COUNTIES...

AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWTON TO MULVANE...
AND MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/COX
Special weather statement, May 24, 3:52 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 AM CDT TUE MAY 24 2005

KSZ032>033-047>051-067>068-082>083-091>092-241015-
BARTON KS-ELLSWORTH KS-HARPER KS-HARVEY KS-KINGMAN KS-
LINCOLN KS-MCPHERSON KS-RENO KS-RICE KS-RUSSELL KS-
SALINE KS-SEDGWICK KS-SUMNER KS-

SEVERE THUNDERSTORM WATCH 318 IS NO LONGER IN EFFECT.

THIS WATCH INCLUDED THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON                ELLSWORTH             LINCOLN
MCPHERSON             RICE                  RUSSELL
SALINE

AND IN SOUTH CENTRAL KANSAS:

HARPER                HARVEY                KINGMAN
RENO                  SEDGWICK              SUMNER

HOWERTON
Local storm report, May 24, 3:58 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 AM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     TSTM WND GST     4 NNE UDALL             37.43N 97.08W
05/24/2005  70 MPH           COWLEY             KS   TRAINED SPOTTER

&&

REC
Special weather statement, May 24, 4:10 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT TUE MAY 24 2005

KSZ052-053-241100-
CHASE-MARION-
510 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
DURHAM TO BURNS...AND MOVING EAST AT 50 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/ES
Special weather statement, May 24, 4:17 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
517 AM CDT TUE MAY 24 2005

KSZ070-094-241100-
ELK-GREENWOOD-
517 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES...

AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF CASSODAY TO 10 MILES NORTH OF GRENOLA...AND MOVING EAST AT 40 MPH.

WINDS OF AROUND 50 MPH ARE EXPECTED WITH THESE THUNDERSTORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/ES

The radar

The Wichita radar (KICT), 42 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cowley

When
May 24, 4:57 AM CST
Where
Cowley County, Udall
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.383, -97.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442832.